The Mathematical Institute, University of Oxford, Eprints Archive

Modelling cell migration and adhesion during development

Thompson, R and Yates, C. A. and Baker, R. E. (2012) Modelling cell migration and adhesion during development. Bulletin of Mathematical Biology, 74 (12). pp. 2793-2809.



Cell–cell adhesion is essential for biological development: cells migrate to their target sites, where cell–cell adhesion enables them to aggregate and form tissues. Here, we extend analysis of the model of cell migration proposed by Anguige and Schmeiser (J. Math. Biol. 58(3):395–427, 2009) that incorporates both cell–cell adhesion and volume filling. The stochastic space-jump model is compared to two deterministic counterparts (a system of stochastic mean equations and a non-linear partial differential equation), and it is shown that the results of the deterministic systems are, in general, qualitatively similar to the mean behaviour of multiple stochastic simulations. However, individual stochastic simulations can give rise to behaviour that varies significantly from that of the mean. In particular, individual simulations might admit cell clustering when the mean behaviour does not. We also investigate the potential of this model to display behaviour predicted by the differential adhesion hypothesis by incorporating a second cell species, and present a novel approach for implementing models of cell migration on a growing domain.

Item Type:Article
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:1772
Deposited By: Sara Jolliffe
Deposited On:11 Feb 2014 09:53
Last Modified:29 May 2015 19:28

Repository Staff Only: item control page